Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Raleigh, NC

July 8, 2004Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2004, 5:18 PM EDT for Sampson County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 5:18 PM EDT (21:18 UTC)
Expired
Jul 8, 2004, 5:45 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 082118
SVRRAH
NCC163-082145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM JUST WEST OF NEWTON GROVE...OR ABOUT 18 MILES  
  NORTH OF CLINTON...MOVING EAST AT 10 MPH. NICKEL SIZED HAIL AND    
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON GROVE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3526 7851 3518 7852 3521 7826 3529 7830

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

UPPER SHORT WAVE AND LOW LEVEL CONVERGENCE PROVIDED BY THE LEE TROF
WILL PROVIDE SUPPORT FOR SCATTERED CONVECTION INTO THE EARLY
EVENING. CONTINUE THE SLIGHT CHANCE NORTHWEST TO CHANCE SOUTHEAST
PENDING RADAR COVERAGE AT PRESS TIME. DEEP WEST TO NORTHWEST FLOW
INTO THE WEEKEND SHOULD CAP COVERAGE TO ISOLATED AT BEST ON FRIDAY
AND SATURDAY WITH HIGHS REMAINING IN THE 93 TO 98 DEGREE RANGE.

NORTHWEST FLOW AND HINT OF A SHORT WAVE SUNDAY COULD REQUIRE POPS
MAINLY ACROSS THE NORTHERN TIER. WILL DEFER TO LATER RUNS TO SEE IF
THE FEEDBACK PROBLEM IN THE OHIO VALLEY ON THE GFS DAMPEN OUT AND
PROVIDE A MORE BELIEVABLE...AND LIKELY...WEAKER SOLUTION.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

MEDIUM RANGE MODELS AGREE ON AN EVENTUAL SPLITTING OF THE BROAD MID
LEVEL RIDGE COVERING THE SRN U.S. INTO THE ATLANTIC... WITH A
WEAKNESS DEVELOPING OVER THE EAST COAST STATES. THE PIEDMONT TROUGH
REMAINS IN PLACE THROUGH THE PERIOD... AND WHILE THE 850 MB WINDS
ARE PRIMARILY FROM THE WEST THEY ARE QUITE LIGHT. CURRENT FORECAST
HAS LOW CHANCE AFTERNOON & EVENING POPS MON THROUGH WED... AND AT
THIS TIME SEE NO COMPELLING EVIDENCE SUPPORTING THEIR REMOVAL. HAVE
GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS WHICH ARE NEAR TO SLIGHTLY
ABOVE THE NORMALS.

&&

.AVIATION...

MOISTURE THROUGH THE COLUMN IS LIMITED & WILL CONTINUE TO CARRY JUST
DIURNAL CU UNTIL EARLY EVENING... FOLLOWED BY CLEARING. PRECIP
CHANCES AT ANY ONE TAF SITE ARE TOO LOW TO INCLUDE AT THIS TIME.
WILL CONTINUE TO LIMIT THE MENTION OF NEAR-DAYBREAK MVFR VSBYS TO
EASTERN TAFS ONLY... WHERE LOW LEVEL MOISTURE SHOULD BE MORE
PLENTIFUL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...MLM
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 8, 4:55 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT THU JUL 8 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090848-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
455 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT
INDEX VALUES UP TO 103 DEGREES THIS AFTERNOON OVER SOUTHERN SECTIONS
OF CENTRAL NORTH CAROLINA.

THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON... MAINLY OVER THE
FAR SOUTH AND EAST SECTIONS OF CENTRAL NORTH CAROLINA. A STORM OR
TWO MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH.
ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING
STRIKES AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. THE STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...
WIND GUSTS UP TO 40 MPH... AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:41 PM EDTSevere Thunderstorm WarningRAHCumberland34 min
Jul 8, 6:28 PM EDTSevere Thunderstorm WarningRAHCumberland32 min
Jul 8, 7:19 PM EDTSevere Thunderstorm WarningRAHHarnett26 min
Jul 8, 7:33 PM EDTSevere Thunderstorm WarningRAHHalifax42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.